Sunday, October 26, 2014

Analgesic nephropathy

Table of Contents

Definition

Analgesic nephropathy involves damage to one or both kidneys caused by overexposure to mixtures of medications, especially over-the-counter pain remedies (analgesics).


Alternative Names

Phenacetin nephritis; Nephropathy - analgesic


Causes, incidence, and risk factors

Analgesic nephropathy involves damage within the internal structures of the kidney. It is caused by long-term use of analgesics, especially over-the-counter (OTC) medications that contain phenacetin or acetaminophen and nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin or ibuprofen.

About 6 or more pills per day for 3 years increases the risk some for this problem. This frequently occurs as a result of self-medicating, often for some type of chronic pain.

Analgesic nephropathy occurs in about 4 out of 100,000 people, mostly women over 30. The rate has decreased significantly since phenacetin is no longer widely available in OTC preparations.

Risk factors include:

  • Use of OTC analgesics containing more than one active ingredient
  • Chronic headaches, painful menstrual periods, backache, or musculoskeletal pain
  • Emotional or behavioral changes
  • History of dependent behaviors including smoking, alcoholism, and excessive use of tranquilizers


Review Date: 08/13/2009
Reviewed By: Parul Patel, MD, Private Practice specializing in Nephrology and Kidney and Pancreas Transplantation, Affiliated with California Pacific Medical Center, Department of Transplantation, San Francisco, CA. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.

A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org)